MAUDE Adverse Event Report: AVANOS MEDICAL INC. TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, 14 F, DSE; VAP CLOSED SUCTION CATHETERS & ACCESSORIES

AVANOS MEDICAL INC. TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, 14 F, DSE; VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Model Number 227
Medical Device Problem Codes Suction Problem (2170); Obstruction of Flow (2423)
Health Effect - Clinical Codes Death (1802); Respiratory Distress (2045)
Date of Event 04/15/2020
Type of Reportable Event Death
Additional Manufacturer Narrative
A review of the device history record is not possible as no lot number was provided.Photos of the device were provided by the user facility.All information reasonably known as of 01 jul 2020 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical inc.Complaint database and identified as complaint (b)(4).
 
Event or Problem Description
Avanos medical inc.Received a single report that referenced five different incidences, which were associated with separate units, involving five different patients.This is the fifth of five reports.Refer to 8030647-2020-00038 for the first report.Refer to 8030647-2020-00039 for the second report.Refer to 8030647-2020-00040 for the third report.Refer to 8030647-2020-00041 for the fourth report.It was reported that the "et [endotracheal] tube [ett] clogged with tenacious secretions." additional information received 16-jun-2020 indicated the patient was admitted and intubated on (b)(6) 2020.On (b)(6) 2020 patient had "increased driving pressures, not returned to his vt [tidal volume], unable to pass an inline suction catheter through ett.Ventilator removed, patient bagged with 100% o2 [oxygen].Straight suction catheter passed with difficulty through ett.Moderate amount of thick bloody plugs removed.Patient placed back on ventilator without difficulty." the user facility stated "you can hear the secretions 'rattling' even though you have just or in the process of suctioning.In some instances they don't get anything out but can hear it.Sometimes they will remove the patient from the vent and straight cath them to get the secretions.In some instances when we are not getting the secretions the xray is not improving and o2 [oxygen] requirements not improving they will bronch [bronchoscopy] the patients and will get tons of secretions with plugs." additional information received 17-jun-2020 indicated the patient's cause of death was "cardiac arrest.He had other comorbidities the [that] attributed to his demise.The incident with the ett happened 2 days prior and the therapist was able to disconnect the vent and straight cath the patient to remove the secretions.".
 
Additional Manufacturer Narrative
The actual complaint product was not returned for evaluation.Photos of the device were provided by the user facility.However, no root cause was identified.All information reasonably known as of 16 sep 2020 has been included in this health authority report.Should additional information be obtained, a follow-up health authority report will be provided.The information provided by avanos medical inc.Represents all of the known information at this time.Despite good faith efforts to obtain additional information, the complainant / reporter was unable or unwilling to provide any further patient, product, or procedural details to avanos medical inc.Avanos medical inc.Has no independent knowledge of the event reported but is relaying the information that was provided by the user facility where the incident occurred.This product incident is documented in the avanos medical inc.Complaint database and identified as complaint: (b)(4).This information is submitted pursuant to 21cfr803, in compliance with the medical device reporting requirement and should not be considered to be an admission that an avanos medical inc.Product is defective or caused serious injury.

Brand Name
TURBO-CLEANING CLOSED SUCTION SYSTEM FOR ADULTS, 14 F, DSE
Common Device Name
VAP CLOSED SUCTION CATHETERS & ACCESSORIES
Manufacturer (Section D)
AVANOS MEDICAL INC.
5405 windward parkway
alpharetta GA 30004
MDR Report Key10217916
Report Number8030647-2020-00042
Device Sequence Number11363893
Product Code BSY
UDI-Device Identifier00609038938394
UDI-Public00609038938394
Combination Product (Y/N)N
Initial Reporter StateTN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 09/17/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number227
Device Catalogue NumberN/A
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Yes
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 06/16/2020
Supplement Date Received by Manufacturer09/02/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date09/17/2020
Patient Sequence Number1
Outcome Attributed to Adverse Event Death; Required Intervention;
Patient Age61 YR
Patient Weight106